Nebraska, 2016Flooding in Nebraska, April 30, 2016
April 30, 2016 · NWS OAX · 2 events in 2 counties and zones
Two heavy rain events, one of the 20th through 21st, and the second on the 27th allowed for significant rises on the Missouri River and minor flooding over southeast Nebraska that started at the end of April and continued into early May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two heavy rain events, one of the 20th through 21st, and the second on the 27th allowed for significant rises on the Missouri River and minor flooding over southeast Nebraska that started at the end of April and continued into early May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 30, 6:23 AM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Apr 30, 6:23 AM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
723 AM CDT SAT APR 30 2016
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 315 AM CDT SAT APR 30 2016
THE CONTINUATION OF RAIN THROUGH TONIGHT...THEN ENDING PRECIPITATION
SUNDAY...ARE THE PRIMARY POINTS OF THIS FORECAST.
MID LEVEL LOW CENTER WAS MOVING INTO WESTERN KANSAS THIS MORNING.
LARGE PLUME OF MOISTURE WAS IMPLIED ON SATELLITE LOOPS ARCING AROUND
THE LOW FROM ARKANSAS INTO MISSOURI THEN NORTHWEST AND WEST ACROSS
IOWA AND NEBRASKA...COINCIDENT WITH BROAD DIFFLUENT MID LEVEL FLOW.
MID LEVEL DRYING WAS NOTED FROM KANSAS SOUTH...WHICH WILL SPREAD
NORTH INTO OUR SOUTHERN CWA LATER THIS MORNING...DECREASING RAIN
CHANCES AND COVERAGE THERE.
LOW CENTER IS FORECAST TO DRIFT NORTHEAST THEN EAST INTO SOUTH
CENTRAL NEBRASKA LATER THIS AFTERNOON...THEN ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. TROWAL/DEFORMATION REGION IN
THE NORTHEAST THROUGH NORTHWEST QUADRANTS OF THE LOW WILL CONTAIN
WIDESPREAD LIGHT TO MODERATE RAINS BOTH TODAY AND TONIGHT...WITH
THAT AREA ROTATING NORTH INTO NORTHERN NEBRASKA DURING THE DAY TODAY
AS LOW MOVES EAST...THEN SINK BACK TO THE SOUTHEAST AS LOW PULLS
EAST THROUGH OUR SOUTHERN CWA TONIGHT. OUR CURRENT FORECAST
ADVERTISES THIS TREND NICELY...SO ONLY MINOR ADJUSTMENTS WERE
NEEDED. ONE ADJUSTMENT WAS TO DECREASE RAIN CHANCES ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA DURING THE DAY AS DRY SLOT
REGION INVADES THOSE AREAS. WILL STILL LIKELY SEE SCATTERED SHOWERS
POP UP THIS AFTERNOON UNDER COOLING ALOFT AS LOW APPROACHES.
PRECIPITABLE WATER VALUES NEAR AN INCH THIS MORNING WILL GRADUALLY
DECREASE TO NEAR 0.75 INCH TONIGHT BEFORE DROPPING BELOW A HALF INCH
ON SUNDAY. SO EXPECT RAIN AMOUNTS TO GENERALLY TOP OUT AROUND AN
INCH IN MANY SPOTS OVER OUR NORTHEAST NEBRASKA FROM 12Z SATURDAY
THROUGH 12Z SUNDAY...BUT SOME LOCAL AREAS COULD CERTAINLY SEE MORE.
LOW THEN WEAKENS ON SUNDAY AS IT IS ENVELOPED INTO BROADER TROUGH IN
THE GREAT LAKES...TAKING LINGERING PRECIPITATION CHANCES WITH IT
DURING THE AFTERNOON. WHAT IS LEFT BEHIND FOR THE BEGINNING OF THE
WORK WEEK IS GENERALLY BROAD CYCLONIC FLOW OVER THE PLAINS ATTENDANT
TO GREAT LAKES TROUGH. SOME MODELS INDICATE A WEAK SHORTWAVE WILL
DROP THROUGH THAT FLOW WHICH COULD TRIGGER AN ISOLATED SHOWER OR
TWO...BUT COVERAGE LOOKS TO BE MINIMAL.
OTHERWISE TEMPERATURES WILL CHANGE VERY LITTLE FROM MORNING READINGS
TODAY GIVEN WIDESPREAD CLOUD COVER AND PRECIPITATION...AS WELL AS
GUSTY NORTHEAST WINDS. SOUTHEAST NEBRASKA AND SOUTHWEST IOWA COULD
SNEAK OUT A FEW MORE DEGREES WHERE PRECIPITATION COVERAGE WILL NOT
BE AS GREAT. SAME SMALL DIURNAL CHANGE FOR LOWS TONIGHT...WITH A
LITTLE BETTER WARMING INTO THE MIDDLE 50S SUNDAY WHEN SOME BREAKS IN
CLOUD COVER AND LOSS OF PRECIPITATION WILL ALLOW FOR A LITTLE MORE
INSOLATION. HIGHS MONDAY SHOULD REACH THE 60S WITH LOTS MORE
SUNSHINE.
.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 315 AM CDT SAT APR 30 2016
MAINLY DRY AND WARMER IS IN THE FORECAST FOR NEXT WEEK. OMEGA
BLOCKING PATTERN IS STILL ADVERTISED BY MEDIUM RANGE MODELS TO
DEVELOP THROUGH THE WEEK. MOST OF OUR AREA WILL BE UNDER A
NORTHWEST MID LEVEL FLOW PATTERN TUESDAY THROUGH THURSDAY BEFORE
RIDGE BETWEEN UPPER LOWS FIRMLY TAKES HOLD ACROSS THE PLAINS BY
FRIDAY. CAN NOT RULE OUT A STRAY SHOWER FROM TIME TO TIME WITH
WEAK IMPULSES RIDING THROUGH THE AREA...BUT CHANCES ARE FAR TOO
SLIM TO MENTION WITH ANY CONVICTION. TEMPERATURES SHOULD GENERALLY
REACH THE 70S EACH DAY TUESDAY THROUGH FRIDAY...AND COULD GET EVEN
WARMER LATE IN THE WEEK.
&&
.AVIATION...(12Z TAFS FOR KOMA...KLNK...KOFK THROUGH 12Z SUNDAY)
ISSUED AT 719 AM CDT SAT APR 30 2016
IFR TO MVFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS SYSTEM
TRACKS SLOWLY EAST. KLNK AND KOMA SHOULD SEE SOME DECREASE IN RAIN
COVERAGE BY 15Z BUT FOG AND OCCASIONAL RAIN WILL STILL BE LIKELY
DURING THE PERIOD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...FOBERT
Hazardous weather outlook, Apr 30, 10:15 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1115 AM CDT SAT APR 30 2016
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-010615-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
1115 AM CDT SAT APR 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-010615-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1115 AM CDT SAT APR 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE MAIN AREA OF RAIN HAS PUSHED TO THE NORTH...HOWEVER A FEW
SCATTERED SHOWERS AND DRIZZLE CAN BE EXPECTED THIS AFTERNOON.
THERE MAY BE AN ISOLATED THUNDERSTORM IN FAR SOUTHEAST NEBRASKA OR
PARTS OF SOUTHWEST IOWA THIS AFTERNOON.
MINOR FLOODING IS POSSIBLE ALONG THE MISSOURI RIVER FROM NEAR
PLATTSMOUTH DOWNSTREAM TO THE KANSAS BORDER.
WITH THE RECENT HALF TO ONE AND A HALF INCHES RAIN...ELEVATED
RIVER LEVELS CAN BE EXPECTED ON THE ELKHORN AND PLATTE RIVERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MINOR FLOODING ALONG THE MISSOURI RIVER FROM NEAR PLATTSMOUTH
DOWNSTREAM TO THE KANSAS BORDER WILL CONTINUE THROUGH MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
ZAPOTOCNY
Flood, Richardson
- When
- April 30, 10:30 AM CST to 11:59 PM CST
- Where
- Richardson County, 1.58 mi SE of Rulo to 2.17 mi SE of Rulo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.035, -95.407
Minor flooding was observed along the Missouri River near Rulo. The river rose above flood stage at the end of April, but the flooding continued into early May when the crest was observed.
Flood, Nemaha
- When
- April 30, 12:45 PM CST to 11:59 PM CST
- Where
- Nemaha County, 3.23 mi N of Brownville to 2.07 mi NNW of Brownville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.446, -95.661
Minor flooding was observed along the Missouri River near Brownville. The flooding continued into early May when the crest was observed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, April 30, 20161 death · $1.0 million · 79 kt wind · 1 event
- Tornadoes and Flash Flood in Texas, April 30, 20163 injured · $52,000 · EF2 · 4 events
- Damaging Winds and Lightning Strike in Louisiana, April 30, 2016$2.0 million · 52 kt wind · 7 events
- Damaging Winds in Georgia, April 30, 20165 injured · $90,000 · 55 kt wind · 4 events
- Strong Wind in Tennessee, April 30, 2016$50,000 · 1 event
- Flash Flood in South Carolina, April 30, 2016$45,000 · 1 event
- Tornado and Flash Flood in Louisiana, April 30, 2016$5,000 · EF1 · 3 events
- High Wind in Arkansas, April 30, 2016$25,000 · 50 kt wind · 2 events
- Hail in Missouri, April 30, 20161.75 in hail · 12 events
- Flash Flooding and Damaging Winds in Texas, April 30, 201655 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20167 events
- Flooding in Arkansas, April 30, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627853, 627851.